Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties
139 Doctors Online

By proceeding, I accept the Terms and Conditions

Dr. Andrew Rynne
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

HCM Blog Instant Access to Doctors
HCM BlogQuestions Answered
HCM Blog Satisfaction

Suggest treatment for glandular fever

Answered by
Dr.
Dr. Panagiotis Zografakis

Internal Medicine Specialist

Practicing since :1999

Answered : 3665 Questions

default
Posted on Mon, 28 Sep 2015 in Medicines and Side Effects
Question: 5 days ago I asked a question regarding Grandular Fever and I was helped by Dr. XXXXXXX Hanif, USA. The question was this: "I've been diagnosed with Glandular Fever on the 27th of August. I started having symptoms on the 21st of August. At first the doctors thought i had tonsillitis...so i was given a course of antibiotics Tavanic 500mg (Levoflacine) for 5 days. I am very worried because i am old..and already a week has passed and no improvement whatsoever. I have high fever approx 100-101 F I take panadols for that every 4 hrs. My throat/tonsils are all cover in while pus? and very painful even when drinking water. I have aches everywhere...i cannot even sleep bec the fever is worse when i do. I also have a persistent cough. From yesterday i srated taking Zantac....because I had very strong and painful heartburn. although i am drinking lots of water....my urine is very dark...and i only do a bit. today i noticed that my eyes are a bit yellowish. I don't know what to do the doctors are telling me that there isn't a cure. Since i am old will it last long on me and will i have complications. Pls help me. I don't know if i left something out...because I am not thinking straight. Oh i really don't know what to eat. i am also taking Multivitamins and minerals to help me. Thanks." Now it has been more than two weeks and yesterday a rash has took over most of my body...it is very bothersome..itchy and hot. Also my gp is suspecting that it is attacking my liver bec I even having very light stools and dark urine. So what can I eat so that it doesn't become worse please. I cannot stop taking paracetamol because of the fever. and i am drinking lots of water.
doctor
Answered by Dr. Panagiotis Zografakis 3 hours later
Brief Answer:
there is no specific treatment for glandular fever

Detailed Answer:
Hello,

if you've been diagnosed with blood tests (heterophil antibodies for example) then you should know that this kind of disease has no specific treatment. There is no antibiotic or antiviral regimen which may help. We only try symptomatic treatment (that is treatment for the symptoms), supportive care and treatment of potential complications.

Glandular fever (or infectious mononucleosis) may cause problems to various organs like the liver (perhaps this is why your urine and stool look different and your skin appears to be yellow), the heart, the brain, etc. Usually it lasts for a few days to few weeks but more protracted courses have been noted.

Your liver condition should be followed up with regular blood tests (AST, ALT, ALP, gamma-GT, bilirubin, INR) to detect a more serious course. A complete blood count will detect changes in the white blood cells count and morphology. Other potential causes of this condition have to be excluded as well, despite being diagnosed with glandular fever. HIV and various types of infectious hepatitis is important to be excluded.

Your age is not the problem. Sometimes the virus follows a complicated course. We can't change that with drugs or other means.

You should try to rest. Your spleen could be enlarged and susceptible to injury or even rupture for a few weeks, so physical activity has to be restrained. Use paracetamol only in moderation because it may affect your liver. Avoid any kind of supplements unless your doctor has advised you to use them. Regarding your diet there is no real restriction at this point. Worsening of your liver condition (a failing liver) may require some diet changes though . Your doctor should inform you accordingly if the need arises. Drinking water is good, just let your thirst and urine guide you. If your urine starts to look like water, then perhaps you've drunk a lot!

I hope you find my comments helpful!
You can contact me again, if you'd like any clarification or further information.

Kind Regards!
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions ,   ,   ,  
Drug/Medication ,   ,  
Lab Tests

Recent questions on  Tonsillitis

doctor1 MD

hi, my husband has tonsillitis and is taking antibiotics, this morning while we are eating breakfast, he drank some hot coffee and suddenly lose...

doctor1 MD

I went to the doctor two weeks ago and she diagnosed me with tonsillitis. She gave me a shot and ten days of antibiotics. She did not run any...

doctor1 MD

i have been in hospital with quite a bad case of tonsilitis today. i have pains in the top of my neck, my head, my ears, cheeks, and throat. i also...

doctor1 MD

i had tonsillitis for a week got put on penicillan and the last day of my antibiotics i noticed a rash on my neck and chest, went to docs he said...

doctor1 MD

For the past 3 weeks I have had a very persistent sore throat which at times has made it very difficult to swallow. Lemsips and lozengers ease and...

doctor1 MD

I have a globus sensation for 3 months now with dizziness . My doctor said that it is just due to my allergies causing post nasal drip leading to...

doctor1 MD

Hi Doctor I had pus on my tonsils no pain no fever but lymp node under my jaw is swollen and painfull.Mh doc took a swab and the result was...